Keywords: hypoglycemia, overdose, diabetes, antidiabetic (PubMed Search)
With several new diabetes medications available, it is important to know which ones are likely to cause hypoglycemia after overdose. Based on mechanism of action and reported cases, the likelihood of hypoglycemia after overdose is listed below by drug class.
Keep in mind that other drugs can interact with antidiabetics resulting in hypoglycemia. This table applies only to single agent ingestion/administration.
|Drug Class||Examples||Hypoglycemic Potential|
|Insulins||Glargine, Aspart, Detemir||High|
|Glucagon-Like Peptide-1 (GLP-1) Receptor Agonists||Exenatide||Low-Moderate|
|Alpha-glucosidase inhibitors||Acarbose, Miglitol||Low|
|Dipeptidyl Peptidase 4 (DPP-4) Inhibitors||Sitagliptin, Saxagliptin||Low|
Bosse GM. Chapter 48. Antidiabetics and Hypoglycemics. In: Bosse GM, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York: McGraw-Hill; 2011. http://www.accesspharmacy.com/content.aspx?aID=6514172. Accessed September 10, 2013.
Follow me on Twitter (@PharmERToxGuy)